Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 261, NWS Mobile, AL

August 21, 2021

NWS Mobile, AL issued this special marine warning at Aug 21, 2021, 10:48 AM CDT. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 10:48 AM CDT (15:48 UTC)
Expired
Aug 21, 2021, 12:15 PM CDT
In force
87 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 112 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-100 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WHUS54 KMOB 211548
SMWMOB
GMZ675-211715-
/O.NEW.KMOB.MA.W.0261.210821T1548Z-210821T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1048 AM CDT Sat Aug 21 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...

* Until 1215 PM CDT.

* At 1047 AM CDT, strong thunderstorms capable of producing 
  waterspouts were located 11 nm southwest of Okaloosa Deep Water 
  Reef, or 32 nm south of Mary Esther, moving southeast at 10 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Okaloosa Deep Water Reef.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

Frequent lightning is occurring with these storms. If caught on the 
open water stay below deck if possible, keep away from ungrounded 
metal objects.

&&

LAT...LON 2987 8699 3004 8667 2994 8640 2931 8640
TIME...MOT...LOC 1547Z 327DEG 9KT 2987 8671 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

CGAL
2 follow-up statements
363 
FZUS74 KMOB 211634
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
1134 AM CDT Sat Aug 21 2021

GMZ675-211715-
/O.CON.KMOB.MA.W.0261.000000T0000Z-210821T1715Z/
1134 AM CDT Sat Aug 21 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT...

For the following areas...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...

At 1133 AM CDT, severe thunderstorms capable of producing
waterspouts were located 13 nm southeast of Oriskany Reef, or 30 nm
south of Mary Esther, moving southeast at 15 knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Okaloosa Deep Water Reef.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 2987 8699 3004 8667 2994 8640 2931 8640
TIME...MOT...LOC 1633Z 303DEG 14KT 2992 8680 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

CGAL
998 
FZUS74 KMOB 211706
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
1206 PM CDT Sat Aug 21 2021

GMZ675-211715-
/O.EXP.KMOB.MA.W.0261.000000T0000Z-210821T1715Z/
1206 PM CDT Sat Aug 21 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1215 PM CDT...

The affected areas were... 
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...

The thunderstorms have weakened to below severe limits and no longer 
pose a significant threat to boaters. Therefore, the warning will be 
allowed to expire at 1215 PM CDT.

LAT...LON 2987 8699 3004 8667 2994 8640 2931 8640
TIME...MOT...LOC 1705Z 327DEG 9KT 2986 8675 

$$

CGAL

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 21, 6:59 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 21, 6:59 AM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
659 AM CDT Sat Aug 21 2021

.AVIATION...
12Z issuance...Isolated to scattered showers have developed across
portions of southwest and south central Alabama early this
morning. This coverage is expected to increase throughout the day
with convection gradually spreading southeast across much of the
region through the afternoon and early evening hours. Some of
these storms will produce torrential downpours with localized MVFR
to IFR conditions as well as brief gusty winds and frequent
lightning. Outside of any of the showers and storms, ceilings and
visibilities should remain VFR with light westerly to
southwesterly winds. /14

&&

.PREV DISCUSSION... /issued 523 AM CDT Sat Aug 21 2021/

NEAR TERM UPDATE /Now Through Sunday/...Upper level troughing
over the Mid-Atlantic states extends southwest into the
southeastern U.S. with an upper level ridge on its heels centered
over the ArkLaTex region. This continues to promote northerly to
northwesterly flow aloft over the area and will remain the case
through Sunday. By Sunday, the upper level trough will have cut
off into an upper level low and dance the Fujiwara with Henri over
the Mid- Atlantic, helping to pull Henri into the northeastern
U.S. Sunday and pivoting the trough axis east by Sunday evening.
Similar to the past couple days, weak disturbances within the
upper level northwesterly flow round the periphery of the
trough/ridge pair, with our next one expected Saturday afternoon
and evening. At the surface, high pressure remains centered over
the northern Gulf of Mexico as Hurricane Grace moves further
inland over Mexico this morning. The surface high pressure will
remain over the northern Gulf through Sunday as it weakens.

As for today, scattered to at times numerous showers and
thunderstorms are expected to develop over the area during the
afternoon and evening hours as a weak disturbance moves in from the
north, rounding the periphery of the trough/ridge pair. Overall, a
similar environment is expected today compared to yesterday. PWATs
remain in the 2.1 to 2.3 inch range, and afternoon SBCAPE/MLCAPE
values will peak around 2,500/1,500j/kg respectively. This will
support robust thunderstorms development, and likewise, with
relatively slow moving convection, very heavy rainfall with storms.
The main area of concern this afternoon will be northern portions of
the CWA which remain in a marginal risk for severe thunderstorms on
the day 1 convective outlook from SPC. DCAPE values remain rather
low, only around 500 to 750j/kg, owing to a rather moist atmospheric
column. This should help preclude stronger wind gusts with storms,
although extensive water loading of updrafts with storm collisions
could support a stronger gust or two. The local area also remains in
a marginal risk for excessive rainfall today. By this evening,
overall convective coverage should decrease to isolated over the
region, and we set the stage to repeat again on Sunday. Highs this
afternoon will reach the lower to middle 90's, with lows Saturday
night in the middle 70's. Heat indices will range between 100 and
105 degrees. A High Risk of rip currents remains in place through
tonight due to increased swell from Hurricane Grace, high tidal
ranges, and an outgoing tide during the afternoon and evening.

Sunday will be rather similar to today, although any meaningful
upper level disturbance doesn't seem apparent at this time. This may
help to limit convective coverage just a smidge more than Saturday.
Despite this, still anticipate scattered to perhaps numerous showers
and thunderstorms at times. This will particularly be the case
further east as you head into the central FL panhandle and south-
central AL. Some slight drying of the mid levels will likely be
ongoing with the ridge/trough pair shifting east. SBCAPE/MLCAPE
values will likely approach the 3,000/2,500j/kg range respectively,
along with DCAPE values around 1,000j/kg. Looking at model forecast
soundings suggests the mid- level dry air will be situated at and
above the 0C wetbulb, which suggests there may be an increased
chance for stronger downdrafts in any thunderstorm. In addition to
the potential for gusty winds with storms, PWATs remain high in the
2 to 2.4 inch range. This will continue to favor very heavy rainfall
with thunderstorms and continue the potential for nuisance flooding.
Afternoon temperatures will generally be in the lower to middle
90's, with heat indices in the 101 to 107 degree range. 25/14

SHORT TERM /Sunday night Through Monday night/...An upper level
low pressure system will continue to pivot across the Appalachian
Mountains and New England states Sunday night into Monday (and
interesting to note that tropical cyclone Henri also interacts and
eventually becomes caught into this feature through Monday). An
upper level ridge of high pressure will meanwhile continue to
strengthen across the ArkLaTex and Mississippi Valley region
during this time. A mean northerly mid to upper level flow
pattern will prevail across our forecast area between these
features on Sunday night, becoming more northerly to northeasterly
Monday and Monday night as the upper level ridge expands eastward
across the Mississippi and Tennessee Valley regions. A weak
surface trough of low pressure will continue to sag southward
across our forecast area Sunday evening into late Sunday night.
Ascent will be provided by shortwave impulses dropping southward
into our area within the mean northerly flow aloft Sunday night as
well as with low level convergence along the surface trough axis
and we expect scattered to locally numerous showers and storms to
shift southward across our forecast area Sunday evening and
potentially linger near the coast through late Sunday night.
Precipitable water values will remain very high up to around
2.1-2.3 inches across southern portions of the forecast area
Sunday night with MLCAPE values probably still up to around 2000
J/KG, so a few of the stronger storms pushing southward across the
region could still produce locally heavy rainfall, frequent
lightning and brief strong and gusty winds.

Precipitable water values decrease somewhat on Monday, but still
remain elevated between 1.75-2 inches. A weak surface trough also
continues to extend from southwest to northeast across our region.
Enough moisture and instability will remain available along this
feature to support a continued chance of showers and storms across
the area on Monday. POPs generally range from 30% in our northwest
zones to around 50% over southern portions of the forecast area on
Monday. Isolated to scattered showers and storms may linger into
Monday night, particularly near the coast. Highs on Monday will be
hot as our area will be located along the southeastern periphery
of the upper ridge axis. Readings are expected to range in the
lower to mid 90s over most areas except around 90 along the
immediate coast. These hot temperatures in combination with higher
dewpoints may support heat indices up to between 105-110 across
portions of the region during peak heating Monday and later
shifts may need to consider a Heat Advisory if these trends
continue. Overnight lows Sunday night and Monday night will
range in the lower to mid 70s inland and in the upper 70s to
around 80 along the immediate coast and beaches. A MODERATE rip
current risk will be in place Sunday night-Monday night. /21

EXTENDED TERM /Tuesday Through Friday/...The period will start will
an upper level ridge centered over the southern plains and extending
into the southeast. The ridge weakens slightly late in the week as
an inverted trough moves westward into the southeast. The ECMWF is a
little stronger with this feature and as a result weakens the ridge
more than in the GFS. The end result will be a continuation in the
hot and muggy pattern with scattered to locally numerous showers and
thunderstorms developing each afternoon. Rain chances may be
slightly higher later in the period depending on how the
aforementioned feature develops. High temperatures will begin in the
lower to mid 90s but cool slightly to the lower 90s by late week.
Hot and humid conditions will lead to heat indices in the 100-106
degree range from through at least Thursday. Lows in the low 70s
inland to mid and upper 70s along the coast will continue. /13

MARINE...Light to occasionally moderate southwesterly to westerly
flow will continue through Monday, becoming more southeasterly by
Tuesday. Scattered to locally numerous showers and storms can be
expected over the marine area each day. Frequent lightning in
addition to higher seas and winds will be possible near any storms
that develop. Overall, seas start subsiding this weekend and into
early next week before increasing somewhat again later in the
week. /14

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:10 PM CDTSpecial Weather StatementMOBBaldwin65 min
Aug 20, 7:12 PM CDTSpecial Marine WarningMOB36 min
Aug 21, 4:05 PM CDTSpecial Weather StatementMOBWilcox40 min
Aug 21, 4:45 PM CDTSpecial Weather StatementMOBButler45 min
Aug 21, 5:15 PM CDTSpecial Weather StatementMOBConecuh45 min
Aug 21, 5:28 PM CDTSpecial Weather StatementMOBCovington47 min
Aug 21, 1:14 PM CDTAreal Flood AdvisoryMOBOkaloosa7 hr
Aug 21, 4:34 PM CDTSpecial Weather StatementMOBOkaloosa41 min
Aug 21, 5:27 PM CDTSpecial Weather StatementMOBOkaloosa48 min
Aug 21, 5:44 PM CDTAreal Flood AdvisoryMOBOkaloosa4 hr
Aug 21, 6:22 PM CDTAreal Flood AdvisoryMOBSanta Rosa3 hr
Aug 21, 6:53 PM CDTSpecial Weather StatementMOBSanta Rosa67 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.